Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 15, NWS Newport/Morehead City, NC

May 24, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 24, 2020, 8:10 PM EDT for Dare County, North Carolina. It took effect at May 25, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 24, 2020, 8:10 PM EDT (00:10 UTC)
In effect from
May 25, 2020, 8:00 AM EDT
Expired
May 25, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WHUS42 KMHX 250010
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
810 PM EDT Sun May 24 2020

NCZ203-205-251215-
/O.NEW.KMHX.BH.S.0015.200525T1200Z-200526T0000Z/
Northern Outer Banks-Hatteras Island-
810 PM EDT Sun May 24 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:45 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
630 
WHUS42 KMHX 250831
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
431 AM EDT Mon May 25 2020

NCZ203-205-252045-
/O.CON.KMHX.BH.S.0015.200525T1200Z-200526T0000Z/
Northern Outer Banks-Hatteras Island-
431 AM EDT Mon May 25 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:45 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
083 
WHUS42 KMHX 251514
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1114 AM EDT Mon May 25 2020

NCZ203-205-260000-
/O.CON.KMHX.BH.S.0015.000000T0000Z-200526T0000Z/
Northern Outer Banks-Hatteras Island-
1114 AM EDT Mon May 25 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 24, 6:20 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 24, 6:20 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
620 PM EDT Sun May 24 2020

.SYNOPSIS...
High pressure will continue to build in from the north tonight,
keeping mainly dry conditions in place through early this week.
A trough of low pressure will move inland from the coast mid to
late week and bring unsettled conditions to Eastern North
Carolina.

&&

.NEAR TERM /TONIGHT/...
As of 620 PM Sunday...No significant changes needed to previous
forecast for early evening update. High pres will cont to
extend SW into the region tonight. Latest radar imagery shows
ongoing convection across SE NC, though remaining jus to the
W/SW of the forecast area. Will keep pop in forecast for the
next few hours but expect little in the way of precip. After
sunset the convective threat will be mainly well to the W with
deck of stratus over NE tier expected to grad spread SW over
region overnight as inversion develops. Lows will range from mid
50s NE tier to lower 60s central and S.

&&

.SHORT TERM /MONDAY/...
As of 230 PM Sunday...Widespread low clouds over the region
early shld grad lift and begin to sct out most areas by midday.
Once again deep moisture will remain to the W and will cont dry
fcst. With cooler start and lingering clouds thru morn expect
temps to be a little cooler most place with 60s NE cst to around
80 SW.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 300 AM Sunday... A mid to upper level ridge will build
and dominate through mid to late week, then starts to break down
as a cold front approaches towards next weekend.

Tuesday... A mid to upper level ridge will continue to build
in, while at the sfc, a high pressure continues to extended down
from the northern Atlantic. This synoptic setup will lead to
dry conditions across the region. Though, Tuesday will start
out cloudy due to the low-level stratus in the morning, but will
break up leading to a partly cloudy day. Temperatures are
forecasted to reach low 80s inland and low 70s along the Outer
Banks.

Wednesday through the weekend... The mid to upper level ridge will
continue to dominate across the Eastern CONUS as a broad trough
drops down from Rocky Mtn region into the Southern Plains, while a
mid to upper low develops. At the same time, the sfc high extending
down from the northern Atlantic will move further offshore and
settle around Bermuda, meanwhile the remnants of a tropical wave
lifts up Wednesday and Thursday, causing a coastal trough along
the Southeast. The 00z model suite are showing a period of
scattered to widespread rain, but at this time capped PoPs to
50%. Afterward, expect afternoon showers/thunderstorms enhanced
by the seabreeze each day. A cold front is forecasted to push
through Saturday night with high pressure building in Sunday.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 620 PM Sunday...VFR conditions currently with increasing
confidence in widespread low stratus pushing across the
terminals overnight. As the inversion develops expect the low
clouds to grad spread SW and across taf sites. Timing difficult
but after 06Z thru 12Z appears to have best potential for IFR
cigs and poss some light fog. After 12-13Z cigs shld grad lift
thru MVFR to VFR by late morn/early aftn and cont in that range
rest of day.

Long Term /Monday night through Thursday/...
As of 300 AM Sunday... VFR conditions will dominate most of the
TAF period, except for early morning stratus/fog to occur each
morning. Widely scattered showers will be possible Wed and Thurs
with possible brief sub-VFR conditions.

&&

.MARINE...
Short Term /through Mon/...
As of 620 PM Sunday...Latest obs show N/NE winds 10-20 kt with
seas 3-5 ft north of Hatteras and 2-4 ft south. High pres to
the NE wil cont to extend SW into the region. Expect NE winds 10
to 20 kts this evening to diminish a bit to mainly 10 to 15 kt
late tonight and Mon. Seas will be mostly 2 to 4 feet, however
some 5 footer expected outer wtrs N of Cape Hat.

Long Term /Monday night through Thursday/...
As of 320 AM Sunday...NE flow will continue across the waters
through Tuesday as high pressure builds over the area. Winds
will be 10-15 knots Tuesday. Winds will veer to SE 10-15 kt
Wednesday as the high moves offshore an continue through
Thursday. Seas will be 3-5 ft Monday, then subside to 2-4 ft
afterward.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/CQD
SHORT TERM...RF
LONG TERM...BM
AVIATION...RF/CQD/BM
MARINE...RF/CQD/BM
Hazardous weather outlook, May 24, 4:14 AM EDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
414 AM EDT Sun May 24 2020

NCZ195-196-199-203>205-250815-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
414 AM EDT Sun May 24 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-250815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
414 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.